Alert archive / Wisconsin / Freeze Warnings in 2023

Freeze Warning 2, NWS La Crosse, WI

October 29, 2023Allamakee County, Clayton County, Iowa; 7 counties in Wisconsin; Houston County, Wabasha County, Winona County, Minnesota

NWS La Crosse, WI issued this freeze warning at Oct 29, 2023, 3:41 AM CDT for Allamakee County, Clayton County, Iowa; 7 counties in Wisconsin; Houston County, Wabasha County, Winona County, Minnesota. It took effect at Oct 29, 2023, 8:00 PM CDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 29, 2023, 3:41 AM CDT (08:41 UTC)
In effect from
Oct 29, 2023, 8:00 PM CDT
Expired
Oct 30, 2023, 8:00 AM CDT
In force
12 hr
Issued by
NWS La Crosse, WI

Counties Allamakee County, IA, Clayton County, IA, Houston County, MN, Wabasha County, MN, Winona County, MN, Buffalo County, WI, Crawford County, WI, Grant County, WI, La Crosse County, WI, Richland County, WI, Trempealeau County, WI, Vernon County, WI

The radar

The La Crosse radar (KARX), 21 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.7 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2023-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2023-10-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
915 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

326 
WWUS73 KARX 290841
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
341 AM CDT Sun Oct 29 2023

IAZ011-030-MNZ079-088-096-WIZ032-033-041-053>055-061-292215-
/O.NEW.KARX.FZ.W.0002.231030T0100Z-231030T1300Z/
Allamakee-Clayton-Wabasha-Winona-Houston-Buffalo-Trempealeau-
La Crosse-Vernon-Crawford-Richland-Grant-
Including the cities of Waukon, Elkader, Wabasha, Winona, 
Caledonia, Alma, Arcadia, Whitehall, La Crosse, Viroqua, 
Prairie Du Chien, Richland Center, and Platteville
341 AM CDT Sun Oct 29 2023

...FREEZE WARNING IN EFFECT FROM 8 PM THIS EVENING TO 8 AM CDT
MONDAY...

* WHAT...Sub-freezing temperatures as low as 21 expected.

* WHERE...Counties along the Mississippi and Wisconsin River
  Valleys in northeast Iowa, southeast Minnesota and southwest 
  and west central Wisconsin.

* WHEN...From 8 PM this evening to 8 AM CDT Monday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
2 follow-up statements
453 
WWUS73 KARX 291934
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
234 PM CDT Sun Oct 29 2023

IAZ011-030-MNZ079-088-096-WIZ032-033-041-053>055-061-301300-
/O.CON.KARX.FZ.W.0002.231030T0100Z-231030T1300Z/
Allamakee-Clayton-Wabasha-Winona-Houston-Buffalo-Trempealeau-
La Crosse-Vernon-Crawford-Richland-Grant-
Including the cities of Waukon, Elkader, Wabasha, Winona, 
Caledonia, Alma, Arcadia, Whitehall, La Crosse, Viroqua, 
Prairie Du Chien, Richland Center, and Platteville
234 PM CDT Sun Oct 29 2023

...FREEZE WARNING REMAINS IN EFFECT FROM 8 PM THIS EVENING TO
8 AM CDT MONDAY...

* WHAT...Sub-freezing temperatures as low as 23 expected.

* WHERE...Portions of northeast Iowa, southeast Minnesota and 
  southwest and west central Wisconsin.

* WHEN...From 8 PM this evening to 8 AM CDT Monday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

Boyne
129 
WWUS73 KARX 301303
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
803 AM CDT Mon Oct 30 2023

IAZ011-030-MNZ079-088-096-WIZ032-033-041-053>055-061-301415-
/O.EXP.KARX.FZ.W.0002.000000T0000Z-231030T1300Z/
Allamakee-Clayton-Wabasha-Winona-Houston-Buffalo-Trempealeau-
La Crosse-Vernon-Crawford-Richland-Grant-
Including the cities of Waukon, Elkader, Wabasha, Winona, 
Caledonia, Alma, Arcadia, Whitehall, La Crosse, Viroqua, 
Prairie Du Chien, Richland Center, and Platteville
803 AM CDT Mon Oct 30 2023

...THE FREEZE WARNING HAS EXPIRED...

Temperatures fell into the mid and upper 20s overnight. This
brought and end to the 2023 growing season. Every area in the 
La Crosse Forecast Area has now seen a hard freeze this autumn. 
Due to this, no more frost or freeze headlines will be issued by
our office until after the 2024 growing season begins.

$$

Boyne

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this freeze warning went out at Oct 29, 3:41 AM CDT, 0 minutes earlier.

Area forecast discussion, Oct 29, 3:41 AM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
341 AM CDT Sun Oct 29 2023

.DISCUSSION...(Today through Saturday)
Issued at 341 AM CDT Sun Oct 29 2023

Key Messages:

ey Messages:

 - Limited Confidence For Light Snow In Select Areas This Morning
   and Afternoon. Any Impacts Will Be Minimal.

 - Temperatures Fall Another Few Degrees Today Into Monday
   Morning, Bottom Out In The Teens to Mid 20s, Freeze Warning
   Issues for Remaining Counties Within Growing Conditions

 - Snow Chances Return Monday Night Into Tuesday, Model Spread
   Limits Confidence for Amounts and Location but Have Increased
   Potential To 50% In Spots.

   Overnight Observations:

GOES 16 water vapor imagery and derived upper level winds exhibit
multiple troughs upstream of the Central CONUS with dual jet streaks
over the Mid-Mississippi River Valley. Pertinent troughs for the
local forecast area include an upper level shortwave digging
through the Rocky Mountain West, a mid level perturbation poking
through the Central to Northern Plains, and a lower level
shortwave through the Northern Plains downstream of the
aforementioned upper level trough. Global mean motion of these
synoptic disturbances appears east-southeast early this morning
embedded with southwesterly flow from the Desert Southwest to the
Dakota dividing border.

Morning Light Snow Potential:

This morning, forecast difficulty surrounds light snow potential
from the aforementioned slight mid level perturbation advecting to
the northeast. High resolution models show large spread between
each individual model and within their respective trends.
Reflectivity differences stem from timing and northeast reach
(i.e., saturation) of mid level perturbation traversing the
Central Plains. Dependence stems on strength and timing of
positive mid level vorticty lobe battling and potentially
preceding low level anticyclonic dry air ushering in from the
north-northwest. Overall, very low confidence (10-20%; HREF
28.12Z;29.00Z --- 0.01") for a small band bifuricating the
forecast area from southwest to northeast. Forcing also heavily
dependent on weak, transient, low level frontogenetical band.

Lingering, Limited, Light Snow Chances:

Similar can be said later in the afternoon into the evening as
meager low level trough (aforementioned in overview)combats
the lingering low level higher heights, attempting to usher in
semi-Arctic cold front. Locally, trough struggles to overcome
dry, subsiding air, resulting in higher confidence farther to the
southeast in central Iowa. Low confidence (25%) for light snow
grazes local counties in northeast Iowa and far southwest
Wisconsin. Otherwise, low level cold air advection and transient
low level saturation may result in scattered flurries in central
Wisocnsin. While HREF probs are nil for this scenario, EPS
(28.18Z) has every member besides one suggest a 0.1" of snow, as
high resolution model soundings show transient low level
saturation. Have opted not to add flurries given very limited
confidence and in collaboration with neighbors.

Colder Surface Temperatures & Freeze Warning Tonight Into Monday:

This cold front will excaberate the well below normal temperatures
as low level temperatures (850/925mb) drop another few degrees
celsius, reaching -13/-7 through Monday morning. Resultant surface
low temperatures into Monday morning bottom out in the teens to
mid 20s area wide. Therefore, have issued freeze warning for
remaining counties within growing conditions; along the
Missisippi and Wisconsin River Valleys in colloboration with
neighbors.

Anomalously Cold Temperatures Stabilize Into New Work Week:

While this anomalously cold low level air mass lingers and
intensifies through Monday, expected sky cover bodes well for
abating any further signicant dropoff in temperatures. Clear
skies during the day Monday will allow penetrating incoming
shortwave radiation and overcast conditions into Monday night may
allow traping of outgoing longwave radiation. Inherent forecast
bust potential surrounds timing of incoming cloud deck and amount
of escaping outgoing longwave radiation, potentially quickly
dropping temperatures. Currently expect daytime highs in the 30s
and overnight lows in the 20s.

Snow Chances Return Monday Night Through Tuesday:

Snow chances return overnight Monday nigth into Tuesday morning as
main trough and attendant bowling ball of positive mid level
vorticity advects over the Upper Mississippi River Valley. Ensemble
agreement has trended towards a deeper mid level trough and highest
prectipitation probabilities in our northeastern half, from western
into central Wisocnsin. Ensemble stamps and spread are quite tight,
near 1.5 inches for both the EPS (28.18Z) and GEFS (29.00z) at
Medford whereas the GEFS suggests under half an inch at La Crosse
and the EPS shows near 1 inch. Inherent larger spread between 25th
and 75th percentile for the EPS (28.18Z) as well.

More Seasonable Trhoguh Latter Half of The Week:

For the latter half of the week, surface temperatures are expected
to return closer to normal in the mid 40s to 50s as upper level
heights try to build ushering in return flow.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1049 PM CDT Sat Oct 28 2023

MVFR ceilings will persist through the morning Sunday will lift to
VFR into the afternoon. There is a remote probability (5-15% chance) that
some snow showers could sneak in to the TAF sites through the
morning hours and into the afternoon with the 29.00z NAM showing a
secondary disturbance approaching from the south, however generally
expecting the bulk of the precipitation to remain further south.
Winds will remain from the northwest at 5-10 kts through the TAF
period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1049 PM CDT Sat Oct 28 2023

MVFR ceilings will persist through the morning Sunday will lift to
VFR into the afternoon. There is a remote probability (5-15% chance) that
some snow showers could sneak in to the TAF sites through the
morning hours and into the afternoon with the 29.00z NAM showing a
secondary disturbance approaching from the south, however generally
expecting the bulk of the precipitation to remain further south.
Winds will remain from the northwest at 5-10 kts through the TAF
period.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Freeze Warning from 8 PM this evening to 8 AM CDT Monday for
     WIZ032-033-041-053>055-061.

MN...Freeze Warning from 8 PM this evening to 8 AM CDT Monday for
     MNZ079-088-096.

IA...Freeze Warning from 8 PM this evening to 8 AM CDT Monday for
     IAZ011-030.

&&

DISCUSSION...JAR
AVIATION...Naylor
Hazardous weather outlook, Oct 28, 8:15 AM CDT, 19 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
815 AM CDT Sat Oct 28 2023

MNZ086-087-094-095-291100-
Dodge-Olmsted-Mower-Fillmore-
815 AM CDT Sat Oct 28 2023

This Hazardous Weather Outlook is for portions of southeast
Minnesota.

.DAY ONE...Today and Tonight

Light snow accumulations up to around an inch are possible this
afternoon into this evening, mainly on grassy or elevated
surfaces.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Snow reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>011-018-019-029-030-MNZ079-088-096-WIZ032-033-041-053>055-
061-291100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Winona-Houston-Buffalo-Trempealeau-La Crosse-
Vernon-Crawford-Richland-Grant-
815 AM CDT Sat Oct 28 2023

This Hazardous Weather Outlook is for portions of northeast
Iowa, southeast Minnesota and southwest into west central
Wisconsin.

.DAY ONE...Today and Tonight

Light snow accumulations up to around an inch are possible this
afternoon into this evening, especially across northeast Iowa, and
mainly on grassy or elevated surfaces.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Snow reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ017-029-034-042>044-291100-
Taylor-Clark-Jackson-Monroe-Juneau-Adams-
815 AM CDT Sat Oct 28 2023

This Hazardous Weather Outlook is for portions of central
Wisconsin.

.DAY ONE...Today and Tonight

Rises and some flooding will continue along a few rivers.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Flooding along a few rivers will continue through the weekend.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne

Nearby

Freeze Warnings in Wisconsin, 2023Freeze Warnings in Minnesota, 2023Freeze Warnings in Iowa, 2023Every freeze warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.